Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 70, NWS Birmingham, AL

March 27, 2009Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 27, 2009, 11:01 PM CDT for Sumter County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2009, 11:01 PM CDT (04:01 UTC)
Expired
Mar 27, 2009, 11:30 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 144 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 10:09 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 280401
SVRBMX
ALC119-280430-
/O.NEW.KBMX.SV.W.0070.090328T0401Z-090328T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1101 PM CDT FRI MAR 27 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...YORK...CUBA...

* UNTIL 1130 PM CDT

* AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF KINTERBISH...OR 10 MILES SOUTH OF CUBA...AND MOVING NORTH
  AT 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CUBA AND YORK BY 1110 PM CDT...
  BOYD BY 1120 PM CDT...
  EMELLE BY 1125 PM CDT...

THIS INCLUDES
AND INTERSTATE 20 EXIT NUMBERS 8 THROUGH 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING
FOR SOUTHERN ALABAMA.

&&

LAT...LON 3280 8836 3280 8817 3232 8825 3231 8842
TIME...MOT...LOC 0400Z 191DEG 59KT 3232 8839

$$
1 follow-up statement
000 
WWUS54 KBMX 280414
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1114 PM CDT FRI MAR 27 2009

ALC119-280430-
/O.CON.KBMX.SV.W.0070.000000T0000Z-090328T0430Z/
SUMTER AL-
1114 PM CDT FRI MAR 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR WESTERN SUMTER COUNTY...

AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CUBA...MOVING NORTH AT 65 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  YORK BY 1120 PM CDT...
  BOYD AND PAYNEVILLE BY 1125 PM CDT...
  EMELLE AND SUMTERVILLE BY 1130 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING
FOR SOUTHERN ALABAMA.

&&

LAT...LON 3280 8836 3280 8817 3232 8825 3231 8842
TIME...MOT...LOC 0414Z 190DEG 57KT 3244 8836

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 10:43 PM CDT, 18 minutes earlier.

Area forecast discussion, Mar 27, 10:43 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1043 PM CDT FRI MAR 27 2009

.UPDATE...EVENING FORECAST.

&&

.DISCUSSION...

DID A QUICK ZONE UPDATE MAINLY TO INCLUDE THE NEW TORNADO WATCH.
EVERYTHING ELSE LOOKS ON TRACK. STILL EXPECTING AT LEAST THE
SOUTHERN HALF OF CENTRAL ALABAMA WILL BE AFFECTED BY STRONG TO
SEVERE THUNDERSTORMS THROUGH THE OVERNIGHT HOURS...OR AT LEAST 5
AM. THE THREAT COULD ALSO EXTEND FARTHER TO THE NORTH INTO
TUSCALOOSA AND BIRMINGHAM AREA IN THAT SAME TIME FRAME. AREAS
ALONG AND WEST OF INTERSTATE 65 SHOULD PAY CLOSE ATTENTION TO
WEATHER CONDITIONS DURING THE OVERNIGHT HOURS BY LISTENING TO NOAA
WEATHER RADIO AND YOUR LOCAL RADIO OR TELEVISION STATION.

10/ARM

&&

.AVIATION...00Z TAF DISCUSSION.

MVFR CIGS ACROSS SOUTHERN ALABAMA ARE SOUTH OF A WARM FRONT THAT
CUTS ALABAMA IN HALF.  SOUTHERLY WINDS WILL INCREASE AFTER 05Z AS A
COLD FRONT APPROACHES FROM THE WEST.  MVFR CIGS WILL LIKELY SPREAD
NORTHWARD THIS EVENING WITH MVFR CIGS ACROSS ALL TAF SITES BY 05Z.
SHOWERS AND ISOLATED TSTMS WILL INCREASE IN AREAL COVERAGE ACROSS
WEST ALABAMA ARND 04Z AND SPREAD NORTHEAST. PERIODS OF RAIN...
HEAVY AT TIMES...WITH EMBEDDED TSTMS WILL PREVAIL ACROSS MOST OF
CENTRAL ALABAMA BETWEEN 08Z AND 15Z. WIDESPREAD IFR FLIGHT
CATEGORIES EXPECTED DURING THIS TIME PERIOD. THERE WILL BE A BREAK
IN THE RAIN BY 15Z ACROSS WEST ALABAMA AND BY 18Z EAST ALABAMA AS
MID LEVEL FORCING SHIFTS EAST OF ALABAMA. AFTER 18Z...THE COLD FRONT
WILL PUSH THRU THE AREA AND TRIGGER ADDITIONAL TSTMS...BUT COVERAGE
WILL BE LIMITED.

SOUTH WINDS WILL ALSO INCREASE AFTER 05Z WITH SUSTAINED SOUTH TO
SOUTHWEST WINDS OF 15-25 KNOTS.

58/ROSE

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH LATE TONIGHT THROUGH SATURDAY FOR SOUTHERN
HALF OF THE AREA.

&&
Hazardous weather outlook, Mar 27, 8:01 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 PM CDT FRI MAR 27 2009

ALZ011>015-017>050-281200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
801 PM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THE NEXT ROUND OF POTENTIALLY SEVERE WEATHER IS EXPECTED TO START
AROUND MIDNIGHT TONIGHT...GENERALLY ALONG AND SOUTH OF A LINE
FROM TROY TO SELMA TO ALICEVILLE BEFORE 2AM...AND A AUBURN TO
ALABASTER TO HAMILTON BY 5 AM. ALL FACETS OF SEVERE WEATHER WILL
BE POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. THE SEVERE WEATHER SCENARIO REMAINS QUITE
COMPLEX. DO NOT CONCENTRATE ON THE TIMING...HAVE YOUR SEVERE WEATHER
PLANS READY TO GO...AND TAKE ACTION IF WATCHES OR WARNINGS ARE ISSUED
TONIGHT. THIS WEATHER SCENARIO HAS THE POTENTIAL TO BECOME QUITE
DANGEROUS.

IN ADDITION AREA RIVERS HAVE BECOME SWOLLEN FROM RECENT RAINFALL.
KNOW WHAT WATER LEVELS RESULT IN PROBLEMS IN YOUR AREA AND MONITOR
YOUR NOAA WEATHER RADIO...THE INTERNET AND TELEVISION AND RADIO
REPORTS TO KEEP UP TO DATE ON EXPECTED CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF CENTRAL ALABAMA
THROUGH SATURDAY AFTERNOON. ALL FACETS OF SEVERE WEATHER WILL BE
POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. THE GREATEST POTENTIAL FOR SEVERE STORMS
WILL COME IN THE FORM OF A BROKEN SQUALL LINE AS IT MOVES FROM
WEST TO EAST ACROSS THE STATE. AFTER THE SQUALL LINE PASSES...THE
SEVERE THREAT WILL COME TO AN END.  THIS WEATHER SCENARIO HAS THE
POTENTIAL TO BECOME QUITE DANGEROUS.

SEVERAL LOCATIONS HAVE RECEIVED 2 TO 5 INCHES OF RAINFALL THE PAST
FEW DAYS. AN ADDITIONAL 2 TO 4 INCHES WILL BE POSSIBLE THROUGH
SATURDAY...GIVING CENTRAL ALABAMA A TOTAL RAINFALL FROM WEDNESDAY
THROUGH SATURDAY OF 4 TO 9 INCHES..WITH ISOLATED HIGHER TOTALS. DUE
TO THE LARGE RAINFALL TOTALS...SOME RIVERS WILL EXPERIENCE FLOODING
BY SATURDAY WHICH MAY LAST THROUGH MONDAY. KNOW WHAT WATER LEVELS
RESULT IN PROBLEMS IN YOUR AREA AND MONITOR YOUR NOAA WEATHER
RADIO...THE INTERNET AND TELEVISION AND RADIO REPORTS TO KEEP UP TO
DATE ON EXPECTED CONDITIONS.

A FEW STRONG STORMS ARE POSSIBLE ON THURSDAY. THE STORM TRACK
REMAINS QUITE ACTIVE AND ANOTHER SYSTEM WILL IMPACT CENTRAL ALABAMA
BY THURSDAY. UNCERTAINTY IN THE TIMING AND AVAILABLE INSTABILITY
EXIST...SO STAY TUNED TO LATER FORECAST AS DETAILS BECOME CLEARER.

MAKE SURE THAT YOUR SEVERE WEATHER PLANS ARE IN PLACE AND BE READY
TO TAKE ACTION IF WARNINGS ARE ISSUED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY TONIGHT AND SATURDAY.

In the hours before

Local storm report, Mar 27, 5:35 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
535 PM CDT FRI MAR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TORNADO          3 SW ALABASTER          33.21N 86.86W
03/26/2009                   SHELBY             AL   NWS STORM SURVEY

            NUMEROUS TREES SNAPPED AND UPROOTED.THREE HOMES DAMAGED
            FROM FALLING TREES.

&&

JSIRMON
Local storm report, Mar 27, 5:36 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT FRI MAR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TORNADO          3 SW ALABASTER          33.21N 86.86W
03/26/2009  F0               SHELBY             AL   NWS STORM SURVEY

            NUMEROUS TREES SNAPPED AND UPROOTED.THREE HOMES DAMAGED
            FROM FALLING TREES.

&&

JSIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 11:31 PM CDTFlash Flood WarningBMXDallas, Greene, Hale, Marengo, Perry, Sumter4 hr
Mar 28, 12:22 AM CDTSevere Thunderstorm WarningBMXMarengo, Sumter29 min
Mar 28, 3:47 AM CDTRiver Flood WarningBMXBibb, Dallas, Perry7 hr
Mar 28, 4:05 AM CDTSevere Thunderstorm WarningBMXSumter25 min
Mar 28, 4:29 AM CDTSevere Thunderstorm WarningBMXSumter31 min
Mar 28, 4:40 AM CDTSevere Thunderstorm WarningBMXMarengo35 min
Mar 28, 10:12 AM CDTRiver Flood WarningBMXElmore, Montgomery4 days
Mar 28, 10:21 AM CDTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery19 hr
Mar 28, 12:49 PM CDTSevere Thunderstorm WarningBMXLee, Russell26 min
Mar 28, 1:10 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Russell35 min
Mar 28, 1:26 PM CDTSevere Thunderstorm WarningBMXBullock, Lee, Macon, Russell34 min
Mar 28, 1:51 PM CDTSevere Thunderstorm WarningBMXLee, Russell13 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.